MAUDE Adverse Event Report: STRYKER LEIBINGER FREIBURG TWIST DRILL FOR 6MM SCREWS, DIAM.1.35X50MM, WL 7MM, STRYKER-SHAFT; INSTRUMENT

STRYKER LEIBINGER FREIBURG TWIST DRILL FOR 6MM SCREWS, DIAM.1.35X50MM, WL 7MM, STRYKER-SHAFT; INSTRUMENT
Model Number 60-13506
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/19/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device is not available for evaluation.If additional information is received it will be reported on a supplemental report.
 
Event or Problem Description
It was reported that the drill bit broke during drilling and a piece broke off and remains in patients sinus.
 
Additional Manufacturer Narrative
The broken off tip fragment of the drill was identified during the initial surgery but was removed during a second surgery and was returned for investigation.The broken shaft part of the drill was not returned and the visual inspection of the broken off tip fragment of the drill revealed damages on several areas.It was determined that the tip of the drill shows a blunt condition.According to this, plastic deformations in form of material bulging have occurred resulting from high torsional forces in combination with high axial pressure during drilling.Furthermore, it was found that the cutting edges at the tip fragment were also damaged resulting from friction and collision with a hard object, no bone).The fracture surface shows the appearance of a forced rupture caused by torsional overload.In summary, based on the investigation, the root cause of the drill breakage was caused by torsional overload which was attributed to an inappropriate user handling.
 
Event or Problem Description

Brand Name
TWIST DRILL FOR 6MM SCREWS, DIAM.1.35X50MM, WL 7MM, STRYKER-SHAFT
Common Device Name
INSTRUMENT
Manufacturer (Section D)
STRYKER LEIBINGER FREIBURG
boetzingerstr. 41
freiburg D-791 11
GM  D-79111
MDR Report Key11605657
Report Number0008010177-2021-00019
Device Sequence Number4216079
Product Code HBE
UDI-Device Identifier04546540366498
UDI-Public04546540366498
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K070876
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Risk Manager
Type of Report Initial,Followup
Report Date (Section B) 06/15/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number60-13506
Device Catalogue Number60-13506
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/23/2021
Initial Date Received by Manufacturer 03/19/2021
Supplement Date Received by Manufacturer03/19/2021
Initial Report FDA Received Date04/01/2021
Supplement Report FDA Received Date06/15/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;